Elevated CA125 Level and Tamoxifen

Stephen C. Rubin, MD
Last Modified: November 1, 2001

Question:

I am a 48-year-old ovarian cancer survivor. It is my fifth year of no recurrences. I have been having elevated CA 125 results. All diagnostic imaging comes back negative. My doctor wants me to start taking Tamoxifen, to lower the CA 125. I am worried that it is too risky and has too many side effects. Please help me. I am feeling to good to go through all of that again.
Thank you

Answer:

Stephen C. Rubin, MD, Professor and Chief of the Division of Gynecologic Oncology, University of Pennsylvania Health System, responds:

In your situation, a persistently elevated CA 125, there may be a chance that the cancer has begun to become active, regardless of the results of your diagnostic imaging. Tamoxifen is sometimes used in this setting in patients who are feeling well, as it may possibly delay tumor progression and the onset of symptoms. Other management options could include further observation without treatment, exploratory surgery to assess tumor status, or going back on to chemotherapy. Tamoxifen is generally a very well tolerated drug (especially compared to chemotherapy), and is certainly a reasonable option.

Blogs

Brown Bag Web Chat: Focus on Gynecologic Cancers
by Carolyn Vachani, MSN, RN, AOCN
October 13, 2011

The Cancer Kicker
by Rodney Warner, JD
July 20, 2010

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives